Hail, Mason
- When
- April 22, 3:00 PM EST to 3:04 PM EST
- Where
- Mason County, 0.88 mi NW of Mays Lick
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.530, -83.840
Scattered thunderstorms developed ahead of an upper level trough moving east through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed ahead of an upper level trough moving east through the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 22, 12:40 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 140 PM EDT FRI APR 22 2016 .SYNOPSIS... LOW PRESSURE WILL TRACK ACROSS THE REGION TODAY. HIGH PRESSURE WILL BUILD IN TONIGHT AND SATURDAY AND THEN MOVE OFF TO THE EAST ON SUNDAY. A COLD FRONT WILL SLIDE INTO THE AREA MONDAY NIGHT AND TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE AIRMASS WILL CONTINUE TO DESTABILIZE THIS MORNING INTO THE EARLY AFTERNOON HOURS. MLCAPE SHOULD RISE INTO THE 500-800 J/KG. THIS INSTABILITY WILL INTERACT WITH AN UPPER LEVEL LOW POISED TO MOVE INTO THE REGION THIS AFTERNOON...ALONG WITH A SFC TROUGH ACROSS THE SOUTH...AND A COLD FRONT DROPPING IN FROM THE NORTH. THESE FEATURES WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS. ALTHOUGH CAPE VALUES WILL BE ON THE WEAK SIDE...LOW FZLS/WBZS...IN THE 7K FT TO 8K FT...WILL BE FAVORABLE FOR SOME HAIL DEVELOPMENT IN MORE ROBUST UPDRAFTS. COULD ALSO BE SOME LOCALLY GUSTY WINDS. BEST THREAT IS STILL ACROSS THE SOUTH/SOUTHEASTERN ZONES WHERE DEPARTING FAVORABLE DEEP LAYER SHEAR MAY OVERLAP WITH THE BEST INSTABILITY/LOW LEVEL CONVERGENCE FOR A FEW HOURS THIS AFTERNOON. THIS THREAT IS COVERED IN THE LATEST HWO. WITH CLOUDS AND THE THREAT FOR PCPN...MOST LOCATIONS WILL BE COOLER TODAY THAN YESTERDAY. HAVE CONTINUED WITH A MOS BLEND. HIGHS WILL RANGE FROM THE MID 60S TO THE LOWER 70S. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... COLD FRONT TRAILING A WEAK SURFACE LOW WILL CROSS THE AREA THIS EVENING. THIS COULD KEEP ISOLATED TO SCATTERED ACTIVITY GOING INTO THE EVENING BEFORE ENDING. SOME UNCERTAINTY WHETHER LOW CLOUDS WILL OCCUR FOR A TIME OVERNIGHT...BUT SHOULD BE A CLEARING TREND BY SATURDAY MORNING. SURFACE RIDGE WILL EXTEND INTO THE AREA SATURDAY AND THEN SLIDE EAST BY SUNDAY. THIS WILL BRING A RETURN OF DRY CONDITIONS WITH LARGE DIURNAL TEMPERATURE RANGES. FOR HIGHS STAY NEAR OR ABOVE WARMER GUIDANCE NUMBERS WHILE LOWS WERE AT OR BELOW COOLER GUIDANCE. COULD GET COLD ENOUGH SATURDAY NIGHT FOR SOME FROST TO THE NORTH AND EAST OF COLUMBUS. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... UPPER LEVEL RIDGING AT THE START OF THE PERIOD WILL GET DAMPENED OUT BY A SHORT WAVE TRACKING FROM THE UPPER MISSISSIPPI VALLEY EAST ACROSS THE GREAT LAKES. ALTHOUGH 00Z GUIDANCE IS SHOWING SOME TIMING DISCREPANCIES...THEY HAVE THE GENERAL IDEA OF PUSHING A COLD FRONT ACROSS THE AREA MONDAY NIGHT INTO TUESDAY. THE FRONT WILL STALL NEAR OR JUST SOUTH OF THE AREA WITH UPPER HEIGHTS RISING AGAIN. HOWEVER WITH THE BOUNDARY IN THE VICINITY THERE IS ENOUGH UNCERTAINTY TO KEEP LOW CHANCE POPS. NEXT SYSTEM WILL WEAKEN AS IT MOVES OUT OF THE PLAINS TOWARDS THE GREAT LAKES. THIS WILL RESULT IN A WARM FRONT APPROACHING ON WEDNESDAY AND THEN LIFTING ACROSS THE REGION WEDNESDAY NIGHT. LOW PRESSURE AND A COLD FRONT WILL FOLLOW ON THURSDAY. EXPECT AN INCREASED CHANCE OF RAIN FOR MID WEEK WITH THIS SYSTEM. TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE PERIOD. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... UPPER LEVEL LOW WILL ROTATE EAST/SOUTHEAST ACROSS THE TAF SITES BETWEEN 18Z AND 00Z. DIURNAL INSTABILITY ALONG WITH SOME LOW LEVEL CONVERGENCE FROM A SURFACE TROUGH ACROSS THE SOUTH...AND AN ADVANCING COLD FRONT ACROSS THE NORTH...WILL BRING NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS DURING THIS TIME FRAME. BEST CHANCE OF THUNDER WILL BE ACROSS THE SOUTHERN TAF SITES OF KILN...KCVG...AND KLUK. ALL LOCATIONS WILL EXPERIENCE MVFR CEILINGS AND VISIBILITIES...WITH SOME ISOLATED IFR VISIBILITIES POSSIBLE IN THUNDERSTORMS DUE TO LOCAL MODERATE TO HEAVY RAINFALL. FOR THIS EVENING....UPPER LEVEL LOW EXITS TO THE EAST WHILE AFOREMENTIONED COLD FRONT CONTINUES TO PUSH SOUTH OF THE OHIO RIVER. CEILINGS WILL OSCILLATE BETWEEN MVFR AND VFR. FOR LATE TONIGHT INTO SATURDAY...A RIDGE OF HIGH PRESSURE WILL GRADUALLY BUILD SOUTHWARD INTO THE GREAT LAKES AND OHIO VALLEY. SOME LOW LEVEL MOISTURE MAY LINGER IN THE POST FRONTAL AIRMASS...BUT IT IS UNCLEAR HOW MUCH OF THIS WILL BE SCATTERED OR LOCAL BROKEN THROUGH SUNRISE. HAVE KEPT CLOUDS SCATTERED AT THIS TIME. DRIER AIR WILL KEEP FILTERING INTO THE REGION DURING SATURDAY WITH LINGER MOISTURE IN THE FORM OF CUMULUS CLOUDS EVENTUALLY DISSIPATING BY SATURDAY EVENING. OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE MONDAY NIGHT INTO WEDNESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS... NEAR TERM...HICKMAN SHORT TERM... LONG TERM... AVIATION...HICKMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 500 AM EDT FRI APR 22 2016 INZ050-058-059-066-073-074-OHZ026-034-035-042>045-051>055-060>064- 070>072-077-230900- WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-HARDIN-MERCER-AUGLAIZE- DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-MONTGOMERY- GREENE-PICKAWAY-BUTLER-WARREN-CLINTON-HAMILTON- 500 AM EDT FRI APR 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ046-056-065-074-230900- DELAWARE-LICKING-FAIRFIELD-HOCKING- 500 AM EDT FRI APR 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FROST MAY OCCUR SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ075-080-KYZ089>100-OHZ073-078>082-088-230900- OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-CLERMONT-BROWN-HIGHLAND- ADAMS-PIKE-SCIOTO- 500 AM EDT FRI APR 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW STORMS COULD BECOME STRONG AND PRODUCE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
340 PM EDT FRI APR 22 2016
KYZ097>100-OHZ079-081-222015-
BRACKEN KY-MASON KY-LEWIS KY-ROBERTSON KY-ADAMS OH-BROWN OH-
340 PM EDT FRI APR 22 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRACKEN...MASON...
NORTHWESTERN LEWIS...ROBERTSON...SOUTHWESTERN ADAMS AND SOUTHEASTERN
BROWN COUNTIES UNTIL 415 PM EDT...
AT 339 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WASHINGTON...MOVING EAST AT 30 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
LOCATIONS IMPACTED INCLUDE...
MAYSVILLE...WASHINGTON...MANCHESTER...RIPLEY...ABERDEEN...LEWISBURG...
TOLLESBORO...GERMANTOWN...SARDIS...FLEMING-MASON AIRPORT...BENTONVILLE...
ABIGAIL AND BRADYSVILLE.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3851 8361 3850 8361 3851 8363 3852 8363
3852 8364 3851 8371 3854 8399 3872 8399
3877 8362 3863 8350 3849 8359
TIME...MOT...LOC 1939Z 271DEG 25KT 3864 8391
HATZOS/KCThe Cincinnati radar (KILN), 99 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620646.